Indiana, 2009

Damaging Wind in Indiana, June 20, 2009

June 20, 2009 · NWS LMK · 1 event in 1 county or zone

A stationary frontal boundary across southern Indiana helped produce thunderstorms mainly north of this boundary across central Indiana. However, a few thunderstorms were located across southern Indiana with one cell producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary frontal boundary across southern Indiana helped produce thunderstorms mainly north of this boundary across central Indiana. However, a few thunderstorms were located across southern Indiana with one cell producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 20, 2:15 AM EST, 24 minutes earlier.

Area forecast discussion, Jun 20, 2:15 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT SAT JUN 20 2009

.SHORT TERM (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS EARLY THIS MORNING WILL BE ON THE
WANE...BECOMING WIDELY SCATTERED SOON AFTER SUNRISE. IT APPEARS THE
BEST CHANCE OF SHOWERS AND A STORM OR TWO THIS MORNING WILL BE ALONG
AND A COUPLE COUNTIES EITHER SIDE OF THE I-64 CORRIDOR. THAT
ACTIVITY SHOULD DIMINISH BY LATE MORNING.

THEN THIS AFTERNOON SCATTERED REDEVELOPMENT IS POSSIBLE...PRIMARILY
OVER SOUTHERN KENTUCKY. LEFTOVER BOUNDARIES FROM MORNING CONVECTION
MAY HELP TO SERVE AS A FOCUS FOR RENEWED DEVELOPMENT.

ANY AFTERNOON THUNDERSTORMS WILL THEN DIMINISH THIS EVENING WITH
LOSS OF HEATING...FOLLOWED BY PARTLY CLOUDY SKIES.

WENT ON THE LOW SIDE OF GUIDANCE FOR HIGH TEMPS TODAY WITH WET
GROUND AND A FAIR AMOUNT OF DEBRIS CLOUD POSSIBLE THIS
MORNING...ESPECIALLY IN THE NORTH. HIGHS SHOULD STILL RANGE IN THE
UPPER 80S TO LOWER 90S HOWEVER...AND MUGGY CONDITIONS WILL CONTINUE
AS WELL. TONIGHT TEMPERATURES WILL FALL INTO THE UPPER 60S AND LOWER
70S.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

SUNDAY THROUGH TUESDAY...

HEADING INTO SUNDAY THE FRONT MAKING PROGRESSING THROUGH ON SATURDAY
WILL WEAKEN AND BEGIN TO  TAKE ON A NORTHWEST TO SOUTHEAST
ORIENTATION. THIS TRANSITION WILL OCCUR AS THE BOUNDARY IS STALLED
OUT ACROSS THE SOUTH CENTRAL KENTUCKY. HAVE INSERTED A SLIGHT CHANCE
OF PRECIPITATION FOR THIS REGION ON SUNDAY. ON MONDAY THE
GFS...NAM...AND SREF ARE ALL IN AGREEMENT WITH DEVELOPING
PRECIPITATION OVER INDIANA WHICH WILL THEN PROGRESS SOUTHWARD OVER
KENTUCKY DURING THE AFTERNOON AND EVENING HOURS. HAVE THEREFORE
RAISED POPS TO THE CHANCE RANGE FOR MONDAY.

CONDITIONS WILL CONTINUE TO REMAIN HOT AND MUGGY THROUGH THIS PERIOD
WITH HIGHS RANGING FROM THE UPPER 80S TO THE LOWER 90S. LOWS WILL BE
GENERALLY BE IN THE UPPER 60S TO LOW 70S. NO CHANGES WERE MADE TO
THE EXTENDED PERIOD. THE PREVIOUS DISCUSSION FOLLOWS.

WEDNESDAY THROUGH FRIDAY...

BOTH THE ECMWF AND THE GFS FORECAST A FLATTENING OF THE UPPER AIR
FLOW...WITH A ZONAL JET BECOMING ESTABLISHED ACROSS THE NORTHERN
TIER OF STATES. WITH THE STORM TRACK BECOMING ESTABLISHED NEAR THE
CANADIAN BORDER...EXPECT DRY...BUT HUMID AND MOSTLY CLEAR CONDITIONS
FOR THE LOWER OHIO VALLEY.

&&

.AVIATION (06Z TAFS)...

WATCHING THUNDERSTORMS NORTH OF THE TERMINALS EARLY THIS MORNING.
OVER THE PAST SEVERAL HOURS STORMS HAVE BEEN FALLING APART AS THEY
APPROACH THE OHIO RIVER. SEVERAL DIFFERENT MODEL SOLUTIONS AGREE
THAT THIS TREND WILL CONTINUE. SO...WILL NOT HAVE MUCH IN THE WAY OF
TSRA AT THE TAF SITES. WILL INCLUDE A CB CLOUD TYPE AT SDF AND LEX
DURING THE MORNING HOURS AFTER SUNRISE AS THE REMNANTS OF THE
COMPLEX TO OUR NORTH FINALLY SLIDE THROUGH.

SOME REDEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON OVER SOUTHERN
KENTUCKY ON ANY LEFTOVER BOUNDARIES FROM THE MORNING CONVECTION.
HOWEVER COVERAGE WILL BE SO SPARSE THAT BWG TAF FOR NOW WILL JUST
HAVE A CB CLOUD TYPE.

INSERTED LOW LEVEL SHEAR IN THE TAFS FOR THE PRE-DAWN HOURS AS LOW
LEVEL JET STRENGTHENS. VWP AT KLVX HAS BEEN SHOWING 40KT WINDS AT
2000 FEET SINCE JUST BEFORE 1AM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM..13
LONG TERM...EES
AVIATION....13
Hazardous weather outlook, Jun 19, 9:50 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 PM EDT FRI JUN 19 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1050 PM EDT FRI JUN 19 2009 /950 PM CDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

AFTER MIDNIGHT...A COOL FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST. SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL SAG
SOUTHWARD ACROSS SOUTHERN INDIANA DURING THE EARLY MORNING HOURS
SATURDAY. IF THESE STORMS HOLD TOGETHER...GUSTY WINDS...VERY HEAVY
RAIN AND LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS MAY CONTINUE ON SATURDAY ALONG A WEAKENING
COLD FRONT. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL BE THE MAIN THREATS WITH ANY STORMS.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/AL

In the hours before

Special weather statement, Jun 20, 2:09 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 AM EDT SAT JUN 20 2009

INZ076>079-090-092-200800-
CLARK-HARRISON-JEFFERSON-ORANGE-SCOTT-WASHINGTON-
309 AM EDT SAT JUN 20 2009

...LINE OF STRONG STORMS WITH GUSTY WINDS CROSSING SOUTHERN
INDIANA...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEYMOUR TO 9 MILES
NORTHEAST OF SALEM TO PAOLI...MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR SALEM AROUND 315 AM EDT.
  NEAR SCOTTSBURG AROUND 330 AM EDT.

THESE STORMS WILL ALSO BE...
  NEAR VALEENE AROUND 315 AM EDT.
  NEAR NEW PHILADELPHIA AROUND 320 AM EDT.
  NEAR SOUTH BOSTON AROUND 325 AM EDT.
  NEAR VIENNA AROUND 330 AM EDT.
  NEAR UNDERWOOD AROUND 335 AM EDT.
  NEAR PALMYRA AROUND 340 AM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

13
Special weather statement, Jun 20, 2:31 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 AM EDT SAT JUN 20 2009

INZ076-083-200845-
ORANGE IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...JASPER
331 AM EDT SAT JUN 20 2009 /231 AM CDT SAT JUN 20 2009/

...STRONG STORMS WITH HEAVY RAIN AND GUSTY WINDS APPROACHING
DUBOIS AND ORANGE COUNTIES..

STRONG THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN WILL BE
MOVING INTO DUBOIS AND ORANGE COUNTIES FROM THE NORTHWEST AFTER
345 AM EDT...245 AM CDT. JASPER...PAOLI...AND SURROUNDING
COMMUNITIES CAN EXPECT NORTHWEST WINDS GUSTING TO 40 MPH AND
RAINFALL RATES OVER AN INCH PER HOUR WITH THESE STORMS...ALONG
WITH FREQUENT LIGHTNING.

13

The radar

The Louisville radar (KLVX), 108 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 20, 2:39 AM EST
Where
Jefferson County, 0.88 mi SW of Belleview
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.840, -85.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178801.